On monotone and Schwarz alternating methods for nonlinear elliptic PDEs
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 1, p. 1-15

The Schwarz alternating method can be used to solve elliptic boundary value problems on domains which consist of two or more overlapping subdomains. The solution is approximated by an infinite sequence of functions which results from solving a sequence of elliptic boundary value problems in each of the subdomains. In this paper, proofs of convergence of some Schwarz alternating methods for nonlinear elliptic problems which are known to have solutions by the monotone method (also known as the method of subsolutions and supersolutions) are given. In particular, an additive Schwarz method for scalar as well as some coupled nonlinear PDEs are shown to converge for finitely many subdomains. These results are applicable to several models in population biology.

Classification:  65N55,  65J15
Keywords: domain decomposition, nonlinear elliptic PDE, Schwarz alternating method, monotone methods, subsolution, supersolution
@article{M2AN_2001__35_1_1_0,
     author = {Lui, Shiu-Hong},
     title = {On monotone and Schwarz alternating methods for nonlinear elliptic PDEs},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {35},
     number = {1},
     year = {2001},
     pages = {1-15},
     zbl = {0976.65109},
     mrnumber = {1811978},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2001__35_1_1_0}
}
Lui, Shiu-Hong. On monotone and Schwarz alternating methods for nonlinear elliptic PDEs. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 35 (2001) no. 1, pp. 1-15. http://www.numdam.org/item/M2AN_2001__35_1_1_0/

[1] H. Amann, Fixed point equations and nonlinear eigenvalue problems in ordered banach spaces. SIAM Rev. 18 (1976) 620-709. | Zbl 0345.47044

[2] L. Badea, On the schwarz alternating method with more than two subdomains for nonlinear monotone problems. SIAM J. Numer. Anal. 28 (1991) 179-204. | Zbl 0729.65039

[3] X.C. Cai and M. Dryja, Domain decomposition methods for monotone nonlinear elliptic problems, in Domain decomposition methods in scientific and engineering computing, D. Keyes and J. Xu Eds., AMS, Providence, R.I. (1994) 335-360. | MR 1288096 | Zbl 0817.65127

[4] T.F. Chan and T.P. Mathew, Domain decomposition algorithms. Acta Numer. (1994) 61-143. | Zbl 0809.65112

[5] M. Dryja and W. Hackbusch, On the nonlinear domain decomposition method. BIT (1997) 296-311. | Zbl 0891.65126

[6] M. Dryja and O.B. Widlund, An additive variant of the Schwarz alternating method for the case of many subregions. Technical report 339, Courant Institute, New York, USA (1987).

[7] R. Glowinski, G.H. Golub, G.A. Meurant and J. Periaux Eds., First Int. Symp. on Domain Decomposition Methods. SIAM, Philadelphia (1988). | MR 972509

[8] C. Gui and Y. Lou, Uniqueness and nonuniqueness of coexistence states in the lotka-volterra competition model. CPAM 47 (1994) 1571-1594. | Zbl 0829.92015

[9] H.B. Keller and D.S. Cohen, Some positone problems suggested by nonlinear heat generation. J. Math. Mech. 16 (1967) 1361-1376. | Zbl 0152.10401

[10] P.L. Lions, On the Schwarz alternating method I, in First Int. Symp. on Domain Decomposition Methods, R. Glowinski, G.H. Golub, G.A. Meurant and J. Periaux Eds., SIAM, Philadelphia (1988) 1-42. | Zbl 0658.65090

[11] P.L. Lions, On the Schwarz alternating method II, in Second Int. Conference on Domain Decomposition Methods, T.F. Chan, R. Glowinski, J. Periaux and O. Widlund Eds., SIAM, Philadelphia (1989) 47-70. | Zbl 0681.65072

[12] S.H. Lui, On Schwarz alternating methods for the full potential equation. Preprint (1999).

[13] S.H. Lui, On Schwarz alternating methods for nonlinear elliptic pdes. SIAM J. Sci. Comput. 21 (2000) 1506-1523. | Zbl 0959.65140

[14] S.H. Lui, On Schwarz alternating methods for the incompressible Navier-Stokes equations. SIAM J. Sci. Comput. (to appear). | MR 1856297 | Zbl 1008.76077

[15] C.V. Pao, Nonlinear Parabolic and Elliptic Equations. Plenum Press, New York (1992). | MR 1212084 | Zbl 0777.35001

[16] C.V. Pao, Block monotone iterative methods for numerical solutions of nonlinear elliptic equations. Numer. Math. 72 (1995) 239-262. | Zbl 0838.65104

[17] A. Quarteroni and A. Valli, Domain Decomposition Methods for Partial Differential Equations. Oxford University Press, Oxford (1999). | MR 1857663 | Zbl 0931.65118

[18] D.H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems. Indiana Univ. Math. J. 21 (1972) 979-1000. | Zbl 0223.35038

[19] B.F. Smith, P. Bjorstad and W.D. Gropp, Domain Decomposition: Parallel Multilevel Algorithms for Elliptic Partial Differential Equations. Cambridge University Press, New York (1996). | MR 1410757 | Zbl 0857.65126

[20] X.C. Tai, Domain decomposition for linear and nonlinear elliptic problems via function or space decomposition, in Domain decomposition methods in scientific and engineering computing, D. Keyes and J. Xu Eds., AMS, Providence, R.I. (1994) 335-360. | Zbl 0817.65121

[21] X.C. Tai and M. Espedal, Rate of convergence of some space decomposition methods for linear and nonlinear problems. SIAM J. Numer. Anal. 35 (1998) 1558-1570. | Zbl 0915.65063

[22] X.C. Tai and J. Xu, Global convergence of subspace correction methods for convex optimization problems. Report 114, Department of Mathematics, University of Bergen, Norway (1998). | MR 1827418

[23] P. Le Tallec, Domain decomposition methods in computational mechanics. Computational Mechanics Advances 1 (1994) 121-220. | Zbl 0802.73079

[24] J. Xu, Two-grid discretization techniques for linear and nonlinear PDEs. SIAM J. Numer. Anal. 33 (1996) 1759-1777. | Zbl 0860.65119

[25] J. Xu and J. Zou, Some nonoverlapping domain decomposition methods. SIAM Rev. 40 (1998) 857-914. | Zbl 0913.65115

[26] J. Zou and H.-C. Huang, Algebraic subproblem decomposition methods and parallel algorithms with monotone convergence. J. Comput. Math. 10 (1992) 47-59. | Zbl 0793.65040